MAUDE Adverse Event Report: BD MEDICAL (BD WEST) MEDICAL SURGICAL BD¿ NEEDLE 30GA 7/8IN BSG CLEAR HUB

BD MEDICAL (BD WEST) MEDICAL SURGICAL BD¿ NEEDLE 30GA 7/8IN BSG CLEAR HUB
Catalog Number 302890
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/16/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Date of event: unknown.Multiple lot numbers: there were multiple lot numbers reported to be involved.The information for each lot number is as follows: medical device lot #: 7054534; medical device expiration date: n/a; device manufacture date: 2017-02-23; medical device lot #: 6333507; medical device expiration date: n/a; device manufacture date: 2016-11-28.Initial reporter occupation other: senior quality assurance engineer.A device evaluation and/or device history review is anticipated, but is not complete.Upon completion, a supplemental report will be filed.
 
Event or Problem Description
It was reported that bd¿ needle 30ga 7/8in bsg clear hub contained foreign matter described as "excess epoxy".No serious injury or medical intervention was reported.
 
Additional Manufacturer Narrative
Investigation summary: 6 photos and 12 samples were provided for evaluation.Eight samples were returned for epoxy on the hub.Six of the samples had dripovers, the other two were within specification limits since the epoxy was on the tip of the ribs, but did not go down the side.Four samples were returned for epoxy splatters on the cannula.Three of the returned samples do have epoxy splatters on the cannula.The fourth one has a bit of epoxy near the tip of the hub.The fourth needle does not exceed specification limits.The six photos show one needle with a dripover, and five needles with epoxy splatters.Failure mode is verified.A device history record review was completed.No quality notifications were written for this batch.For batch # 7054534 ¿ seventeen visual inspections were performed on 1,000 parts with zero defects noted.There were notes about the line being down cannula not loading into the hubs.For batch #6333507 ¿ six visual inspections were performed on 450 parts with zero defects or issues noted.The probable root cause for the epoxy splatters was the cannula not loading properly.When the cannula doesn't load into the hub correctly, it can flip back around on the adjacent needles on the assembly rack.An epoxy dripover generally occurs when the epoxy applicator fails to shut off for a missing cannula.There are several contributing / possible factors.A dirty sensor that doesn't shut the epoxy off for a missing cannula the epoxy pressure is too high.The epoxy applicator needs attention ¿ it isn't shutting off when it should.The epoxy viscosity is also related to temperature fluctuations.If the temperature goes up, the epoxy gets thinner and flows faster.Here are the things we've done to improve epoxy splatters and dripovers: re-trained operators in regards to inspecting for epoxy dripovers and identify epoxy issues modified the line to prevent mis-assembled cannula from accumulating and causing epoxy on the caterpillar belts and other needles revised the visual instruction for epoxy application to assist the operators in adjusting the adhesive camera.The adhesive camera is used to assist the assembly associate with epoxy adjustments in regards to epoxy location.It is not used to disposition product.While these actions reduce the interaction required for the operator in regards to epoxy application, it is still dependent on the operator to continuously monitor the assembly process for epoxy issues.We will continue to provide coaching and feedback to them as we become aware of issues.Complaints received for this device and reported condition will continue to be tracked and trended.Information will be captured on trend reports and monitored monthly.Our business team regularly reviews the collected data for identification of emerging trends.
 
Event or Problem Description

Brand Name
BD¿ NEEDLE 30GA 7/8IN BSG CLEAR HUB
Common Device Name
NEEDLE
Manufacturer (Section D)
BD MEDICAL (BD WEST) MEDICAL SURGICAL
1852 10th avenue
columbus NE 68601
MDR Report Key7865792
Report Number1911916-2018-00539
Device Sequence Number19309939
Product Code FMI
UDI-Device Identifier00382903028900
UDI-Public00382903028900
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K021475
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/08/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Other
Device Catalogue Number302890
Device Lot NumberSEE H.10
Initial Date Received by Manufacturer 08/16/2018
Supplement Date Received by Manufacturer08/16/2018
Initial Report FDA Received Date09/11/2018
Supplement Report FDA Received Date10/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;